WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Combined Drug Intoxication: What It Looks Like and What You Should Do

By Amanda Vining
Combined drug intoxication can be deadly, so knowing the signs can save a life.

Big picture, taking two or more recreational drugs at the same time is never a good idea. But if you're ever in a situation where you or a loved one has combined substances, it's important to know when and how to get help.

Combined drug intoxication (CDI) occurs when two or more substances are taken at the same time and can result in serious life-threatening conditions, including death, according to a 2015 review published in the Journal of Clinical Toxicology. Other names for this condition include polydrug intoxication, multiple drug intake (MDI), and drug overdose. While some medications are able to be safely taken together, combined drug intoxication happens when the toxicity of two or more substances negatively affects the body. 

According to the National Institute on Drug Abuse, overdoses can occur when too much of a drug is accidentally taken, the wrong drug is consumed, taking more of a drug than is prescribed, or an incorrect combination of drugs is mistakenly given. Combined drug intoxication commonly occurs when prescription medications are mixed with alcohol or recreational drugs. 

Combined Drug Intoxication Symptoms

The symptoms of combined drug intoxication can vary depending on which medications and substances are actually consumed, so be alert to any behaviors that seem unusual. 

According to American Addiction Centers, common symptoms of combined drug intoxication can include:

  • Drowsiness, sleepiness, and inability to wake
  • Chest pain and heart palpitations (especially when multiple stimulants have been mixed)
  • Stomach pain, nausea, vomiting, and diarrhea
  • Feeling overly hot or cold and having skin that is sweaty or very dry 
  • Slurred speech and inability to complete normal tasks 

When you suspect combined drug intoxication, it is good to know which substances were taken so that you can keep an eye out for harmful side effects. According to Mayo Clinic, overdosing on acetaminophen (Tylenol) can cause significant liver damage especially when it’s combined with alcohol. Taking too many nonsteroidal anti-inflammatory drugs (NSAIDS) like Aspirin, Ibuprofen, and Naproxen can result in stomach upset, ulcers, and even coma. If available, it is a good idea to read the labels on the medication bottles to know which side effects to look out for when a combined drug intoxication occurs. 

What You Should Do

If you or someone you know are experiencing combined drug intoxication, seek medical care immediately by going to the closest emergency department, or calling 911 for an ambulance. 

“If someone is having an overdose, the first thing you want to do is call EMS. Then as you wait for medical care, you can call Poison Control to find out what to do to treat the specific substances the patient has consumed,” Anthony Russell, MD, Clinical Assistant Professor at Florida State University, tells WebMD Connect to Care.

Since combined drug intoxication involves the toxicity of multiple drugs, reaching out to your local poison control center or calling the national poison control hotline can help you learn what to do while you wait for an ambulance.

If the situation is not urgent but you are concerned about a mixture of prescription and/or over-the-counter medications that you are taking, you should always consult with your physician or pharmacist. If you suspect that combined drug intoxication is part of a larger substance abuse issue, you should look into substance abuse treatment

According to American Addiction Centers, if an overdose goes unaddressed, the following could happen: 

  • Vomit and/or choking
  • Difficulty when breathing
  • Seizures
  • Brain-damaged
  • Heart failure

This is why it’s so important to seek immediate medical care when you suspect combined drug intoxication. 

Don’t Wait. Get Help Now.

If you or a loved one are living with addiction, WebMD Connect to Care Advisors are standing by to help. 

WHATS NEXT
Treatment & Resources: General Information